What is the link between weight gain and antidepressants, and is it inevitable? In this blog, we will explore the link between weight gain and antidepressants
Depression is a common mental health condition that affects millions of people worldwide. It is characterized by persistent feelings of sadness, hopelessness, and a lack of interest in activities that were once enjoyable. While therapy and lifestyle changes can be effective in treating depression, many people also rely on medications, known as antidepressants, to help manage their symptoms. Although these medications can be highly effective, they can also have undesirable side effects that are important to consider when choosing a treatment regimen.
One side effect that is often reported by people taking antidepressants is weight gain. In fact, weight gain is a common reason why some people stop taking their medication or switch to a different type. But what is the link between weight gain and antidepressants, and is it inevitable? In this blog, we will explore the link between weight gain and antidepressants and discuss which antidepressants are the worst culprits.
There are several possible mechanisms by which antidepressants may contribute to weight gain. One theory is that these medications alter metabolism, leading to an increase in appetite and a decrease in energy expenditure. Antidepressants may also affect the levels of certain hormones, such as leptin and ghrelin, which regulate appetite and satiety. Additionally, some people may experience changes in their sleep patterns and appetite while taking antidepressants, which can lead to weight gain.
There is evidence to suggest that certain types of antidepressants are more likely to cause weight gain than others. Tricyclic antidepressants, such as amitriptyline and nortriptyline, and monoamine oxidase inhibitors (MAOIs), such as phenelzine and tranylcypromine, are more likely to cause weight gain than selective serotonin reuptake inhibitors (SSRIs), like citalopram, escitalopram, paroxetine, sertraline, and serotonin-norepinephrine reuptake inhibitors (SNRIs), like duloxetine and venlafaxine. From the above drugs, amitriptyline is the most likely to cause weight gain, followed by phenelzine and paroxetine. In a 2018 study on medications associated with weight gain, the following results were published:
Source: Wharton et al., Metab Syndr Obes., 2018
Another big offender for weight gain is mirtazapine, which is an atypical antidepressant used under special circumstances. In a comparative effectiveness review for antidepressants published in the Agency for Healthcare Research and Quality (US), weight gain was greater with mirtazapine (0.8 to 3.0 kg after six to eight weeks of treatment) than fluoxetine, paroxetine, trazodone, and venlafaxine. However, mirtazapine’s propensity to cause weight gain may be advantageous for people who have decreased appetite as a symptom of their depression.
If you are taking antidepressants and are concerned about weight gain, there are several steps you can take to manage your weight. First, it is important to discuss any concerns about weight gain with your healthcare provider. They can help you understand the potential side effects of your specific medication and work with you to find an effective treatment plan. In addition to working with your healthcare provider, you can also try the following strategies to help manage your weight:
It is important to note that not all people who take antidepressants will experience weight gain. In fact, some people may even lose weight while taking these medications. The relationship between weight gain and antidepressants is complex and may be influenced by a variety of factors, including the specific medication being taken, the dosage, and the individual's genetics and lifestyle.
On the flip side, the common antidepressant, bupropion, is known to be either weight-neutral or actually aid in weight loss and has even been used in combination with naltrexone as a medication for addictive overeating. One study published in Biomedicine and Pharmacotherapy reported that, in a phase-3 study, bupropion (360 mg/day) combined with naltrexone (32 mg/day) resulted in a weight loss of about 6%, compared with about 1% for placebo.
Weight gain is a common side effect of antidepressants, but it is not inevitable. Some medications are worse than others, but remember that it is just as important to treat your mental health as it is your physical health. By working with your healthcare provider, you can pick a medication regimen that best suits your needs and helps you stay on track for your overall wellness goals.
If you would like to speak to a physician with expertise in weight management and how various medications affect weight, Mochi Health can help! Pathways to treating mental health and physical health simultaneously are not “one size fits all”, and the physicians at Mochi Health understand that. Plus, you can visit with our providers virtually from the comfort of your own home. Learn more here.
Dr. Eva Shelton, M.D.
Harvard Medical School, Brigham and Women's Hospital